Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 27, NWS Great Falls, MT

June 16, 2022

NWS Great Falls, MT issued this high wind warning at Jun 16, 2022, 2:30 PM MDT. It took effect at Jun 17, 2022, 9:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 2:30 PM MDT (20:30 UTC)
In effect from
Jun 17, 2022, 9:00 AM MDT
Expired
Jun 17, 2022, 6:41 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

921 
WWUS75 KTFX 162030
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
230 PM MDT Thu Jun 16 2022

MTZ008-015-171200-
/O.UPG.KTFX.HW.A.0025.220617T1200Z-220618T0300Z/
/O.NEW.KTFX.HW.W.0027.220617T1500Z-220618T0300Z/
/O.NEW.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
Beaverhead-Madison-
Including the following locations: Twin Bridges, Virginia City,
Raynolds Pass, Dillon, Big Hole Pass, Chief Joseph Pass, Wisdom,
Norris Hill, Wise River, Monida Pass, and Ennis
230 PM MDT Thu Jun 16 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY 
EVENING...

* WHAT...For the High Wind Warning, south winds 30 to 40 mph with 
  gusts up to 60 mph expected. For the High Wind Watch, south winds 
  30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Beaverhead and Madison Counties.

* WHEN...For the High Wind Warning, from 9 AM to 9 PM MDT Friday. 
  For the High Wind Watch, from Saturday morning through Saturday 
  evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ052-053-171200-
/O.NEW.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
Jefferson-Broadwater-
Including the following locations: Boulder, Montana City,
Whitehall, Winston, Boulder Hill, Elk Park Pass, Toston, and
Townsend
230 PM MDT Thu Jun 16 2022

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Broadwater and Jefferson Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

AM
3 follow-up statements
700 
WWUS75 KTFX 170915
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
315 AM MDT Fri Jun 17 2022

MTZ008-015-180015-
/O.CON.KTFX.HW.W.0027.220617T1500Z-220618T0300Z/
/O.CON.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
Beaverhead-Madison-
Including the following locations: Twin Bridges, Virginia City,
Raynolds Pass, Dillon, Big Hole Pass, Chief Joseph Pass, Wisdom,
Norris Hill, Wise River, Monida Pass, and Ennis
315 AM MDT Fri Jun 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 
PM MDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING...

* WHAT...For the High Wind Warning, south winds 30 to 40 mph with 
  gusts up to 60 mph expected. For the High Wind Watch, south winds 
  30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Beaverhead and Madison Counties.

* WHEN...For the High Wind Warning, from 9 AM this morning to 9 PM 
  MDT this evening. For the High Wind Watch, from Saturday morning 
  through Saturday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ052-053-180015-
/O.CON.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
Jefferson-Broadwater-
Including the following locations: Boulder, Montana City,
Whitehall, Winston, Boulder Hill, Elk Park Pass, Toston, and
Townsend
315 AM MDT Fri Jun 17 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Broadwater and Jefferson Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Ludwig
562 
WWUS75 KTFX 172043
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
243 PM MDT Fri Jun 17 2022

MTZ008-015-180300-
/O.CAN.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
/O.CON.KTFX.HW.W.0027.000000T0000Z-220618T0300Z/
Beaverhead-Madison-
Including the following locations: Twin Bridges, Virginia City,
Raynolds Pass, Dillon, Big Hole Pass, Chief Joseph Pass, Wisdom,
Norris Hill, Wise River, Monida Pass, and Ennis
243 PM MDT Fri Jun 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WATCH IS CANCELLED...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Beaverhead and Madison Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ052-053-172145-
/O.CAN.KTFX.HW.A.0026.220618T1500Z-220619T0300Z/
Jefferson-Broadwater-
Including the following locations: Boulder, Montana City,
Whitehall, Winston, Boulder Hill, Elk Park Pass, Toston, and
Townsend
243 PM MDT Fri Jun 17 2022

...HIGH WIND WATCH IS CANCELLED...

Widespread Wind gusts at or above 58 mph are no longer expected on 
Saturday; However, wind gusts above 40 mph will be common, so use 
caution if traveling and continue to secure any loose items.

$$

RG
702 
WWUS75 KTFX 180041
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
641 PM MDT Fri Jun 17 2022

MTZ008-015-180145-
/O.CAN.KTFX.HW.W.0027.000000T0000Z-220618T0300Z/
Beaverhead-Madison-
Including the following locations: Twin Bridges, Virginia City,
Raynolds Pass, Dillon, Big Hole Pass, Chief Joseph Pass, Wisdom,
Norris Hill, Wise River, Monida Pass, and Ennis
641 PM MDT Fri Jun 17 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds and wind gusts have subsided this evening. The threat 
has ended.

$$

AM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jun 16, 11:47 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 11:47 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1147 AM MDT Thu Jun 16 2022

...AVIATION SECTION UPDATED...

.SYNOPSIS...

High temperatures will warm well above normal through the end of
the work week, with the warmest day occurring on Friday as high
reach the mid-80s to mid-90s. A few isolated showers and
thunderstorms can't be ruled out today or tomorrow, but most
areas will remain dry. Strong and gusty southerly winds are
expected on Friday across Southwest Montana as the next storm
begins to approach the Northern Rockies.

&&

.UPDATE...

High pressure aloft becomes a more influential factor of the
weather over the Northern Rockies today, bringing much warmer and
drier conditions compared to the last few days. Southwesterly
flow streaming over the western periphery of the high pressure
ridge will provide just enough moisture and instability for a few
afternoon/evening showers and thunderstorms along and near the
Continental Divide, mostly from Roger's Pass northward. The
previous forecast package handles the current situation well, so
no update is needed this morning. -RCG

&&

.AVIATION...
1147 AM MDT Thu Jun 16 2022 (16/18Z TAF period)

VFR conditions will prevail throughout the duration of the 161/1718
TAF period. A few isolated showers/thunderstorms are possible this
afternoon through the early evening hours along the Continental
Divide, but these showers/storms are not expected to impact any
terminal. Easterly winds increase winds increase somewhat over the
plains; however, these winds will remain significantly lighter than
the previous couple of days. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

The Flood Advisory for the Ennis area along the Madison River also
remains in effect. Emergency water releases from Hebgen Dam have
caused some minor flooding in Lions Park near Ennis. If the
flooding goes into the city of Ennis, a change to a flood warning
might be necessary.

A potentially significant weather system this weekend into early
next week could produce another round of flooding, with the
greatest potential over the Northern Rockies on both sides of the
Continental Divide. This includes the Glacier National Park area.
Stay tuned.

&&

.PREV DISCUSSION...
/ISSUED 345 AM MDT Thu Jun 16 2022/

Today through Friday night...primary forecast concern throughout the
period is the threat for High Winds across Southwest Montana on
Friday.

H500 ridge axis was moving over the Northern Rockies early this
morning, and will amplify significantly through the day on Friday
over the CONUS plains/Canadian prairies. As the H500 ridge amplifies
over the center of the CONUS/Canada, a trough will begin to dig down
along the Pacific coast of the Western United States and deepen.
This pattern will place much of the Northern Rockies beneath strong
southerly flow, which will help to promote warming temperatures
through Friday. High temperatures today will warm into the mid-70s
to mid-80s across most lower elevations, with temperatures warming
another 5 to 10 degrees for the day on Friday (mid-80s to mid-90s).
This strong southerly flow will also set the stage for strong,
potentially high, winds materializing within the north-south
orientated valleys of Southwest Montana. NAEFS guidance by Friday
suggest that southerly H700 winds will reach 3 to 4 standard
deviations above normal across Southwest Montana, with NBM4.1
probabilistic guidance indicating a moderate (40% to 70% chance)
probability that wind gusts will reach or exceed 48kts within the
north-south valleys of Beaverhead and Madison Counties. BUFKIT
soundings at Dillon on Friday suggests deep mixing through the mid-
levels to tap into these anomalously strong winds, which when
combined with the probabilistic support has given me confidence to
hoist a High Wind Watch for Beaverhead and Madison counties from 12z
Friday through 03z Saturday. It is possible that another tier of
counties could be added to the north (i.e. Jefferson and
Broadwater), but have held off for now given limited probabilistic
support. While predominately dry conditions are expected across
Southwest through North Central Montana over the next 48hrs, a few
isolated showers/thunderstorms can't be ruled out this
afternoon/evening and then again Friday afternoon/evening over the
mountains (possibly sneaking off of the mountains and moving over
the plains/valleys). - Moldan

Saturday through next Thursday...primary forecast concerns
throughout the period will be the potential for severe thunderstorms
on Saturday, and then the potential for heavy rainfall leading to
flooding over eastern portions of North Central Montana from Sunday
through Monday night.

A shortwave will eject from the base of the overall H500 trough axis
on Saturday and lift northeast to over the Northern Rockies through
Saturday afternoon/evening. This shortwave combined with weak
instability and sufficient shear will promote the potential for a
few strong to severe thunderstorms over portions of Southwest
through North Central Montana, generally along and northwest of
Wisdom, to Helena, to Belt, to Havre line. Primary threat with any
severe thunderstorm will be marginally severe hail and wind gusts
approaching 60 mph. In addition to the threat for severe
thunderstorms on Saturday, another potentially high wind event will
be possible across Southwest Montana given the continued strong
southerly flow, especially in the north-south orientated valleys. By
Sunday the H500 trough will begin to move eastward to over the Great
Basin and the Northern Rockies, with precipitation increasing in
areal coverage and intensity over most of the CWA through the day on
Sunday and persisting through Monday night. At this time NBM4.1
probabilistic guidance indicates a moderate (40% to 70% chance)
probability that QPF will reach or exceed 0.5" over most of Central
and North Central Montana from 12z Sunday through 12z Tuesday, with
a low (10% to 40% chance) probability that precipitation exceeds 1"
over this same area. Given that there could be locally higher
amounts in areas of convective precipitation Sunday/Sunday night,
the Weather Prediction Center (WPC) has a slight risk for excessive
rainfall over portions of eastern North Central Montana. This risk
is primarily due to the fact that soils along the Rocky Mountain
Front are saturated, in addition to the fact that a significant
amount of snow still resides and is melting across the area in wake
of the past storm. This push of heavier precipitation from Sunday
through early next week will need to be monitored closely for the
potential of flooding, especially for creeks and streams emanating
from the Continental Divide. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  50  92  56 /   0   0  10  10
CTB  74  48  84  54 /  10  10  20  20
HLN  87  53  94  58 /   0   0  10  10
BZN  85  51  91  55 /   0   0  10  10
WYS  77  44  81  46 /   0   0  20  10
DLN  81  50  87  53 /   0   0  10  10
HVR  79  55  93  60 /   0   0  10  10
LWT  79  51  93  58 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday morning through Friday evening
Beaverhead...Madison.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:10 AM MDTHigh Wind WatchTFX12 hr
Jun 16, 2:30 PM MDTHigh Wind WatchTFX24 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.